Chemotherapy-Induced Nausea and Vomiting: Assessing Patients and Nurses' Knowledge, Attitudes, and Practices in Clinical Settings Across North Kerala

Read full text
Authors: Sai Keerthana P. C., Sreedharsini Nair, Mayugha Ramesh, Fathimath Shaima
Cited by: 0

Abstract

Background: Chemotherapy-Induced Nausea and Vomiting (CINV) remains an important concern in cancer care and treatment despite existing guidelines and management to relieve discomfort and preserve a patient's quality of life during chemotherapy. Understanding the knowledge, attitudes, and practices (KAP) of both nurses and patients can reveal gaps and discrepancies in the management of CINV. Objectives: To assess KAPconcerning chemotherapy-induced nausea and vomiting (CINV) among nurses and patients according to nurses and patients living in North Kerala, India, and determine what factors influenced their KAP. Methods: A cross-sectional survey was developed and utilized to understand KAP related to CINV from February 2024 to May 2024, with 910 participants (404 nurses and 514 patients) using a validated KAP questionnaire. Demographic correlations were statistically analyzed. Results: Factors associated with knowledge and practices included older age, male gender, higher education, and more years of work experience. Nurses demonstrated good knowledge about emetogenic agents (82%) and sequential reporting of CINV symptoms (64%), but understanding of CINV definitions (45%) and non-pharmacologic management approaches (47%) was poor. Patients in this study actively sought information (90%) and reported symptoms (85%), but only 30% consulted healthcare providers before using antiemetics. A majority (74%) of nurses also felt that their peers overlooked the importance of reporting chemotherapy symptomatology. Conclusion: Nurses and patients demonstrated a solid understanding of the pharmacologic management of CINV, but lacked a good experience or awareness of non-drug and documentation procedures. Education, systemic protocol, mentorship, and patient-centered communication are required to improve the reporting of symptoms associated with CINV amongst patients.

Fields of Study & Subjects

Nausea and vomiting management Pregnancy and Medication Impact Chemotherapy-related skin toxicity

Publication details

Journal / source
Asian Journal of Pharmaceutical and Health Sciences
Volume
15
Issue
4
Pages
3140–3149
Publication date
6 January 2026